Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
Cold flushes since starting HRT(24 Posts)
Started HRT a few weeks ago and getting multiple cold flushes a day, very brief but I get cold enough to get goose bumps. I am still getting hot flushes but they have reduced. I am on venlafaxine as I was only 39 when I started getting hot flushes amongst other symptoms as GP did lots of tests and wanted to see what happens over time rather than just starting me on HRT . and the hot flushes got worse when I tried to reduce it a little. Palpitations are significantly improved and it feels as though a fog is lifting.
Is this just my body getting used to having hormones again? I'll take these cold flushes over the hot flushes I was getting no problems but I have been struggling to find information online to see if other people have experienced this. I
what dose of HRT are you on?
Unless you are depressed it's not recommended (by NICE) to take ADs now for menopausal symptoms. What's the thinking behind Venlafaxine?
Your Gp was a bit out of order giving them to you just for flushes, because as you are very young for menopause you probably need a high dose of estrogen (2mgs) and no ADs.
I started on the venlafaxine when my 1st FSH reading wasn't high enough for him to say that I was definitely menopausal so he wouldn't put me on HRT straight away, and it definitely helped, both with hot flushes and also with insomnia. He wanted to give my cycle time to settle after coming off the pill. 2nd FSH level a couple of months later was higher but still not high enough to be definitive. I went in armed with a printout from the Daisy network saying that the levels I was at while not definitive weren't normal and also stressed how much the palpitations were affecting me since coming off the pill (I was getting hot flushes while on the pill). He decided that it was best to be on the lower doses of HRT initially, so 1mg oestrogen, plus progesterone and then reassess 3 months later. So far this dose is definitely helping but I think I will need to go up bug I am prepared to wait and see a little. I have tried reducing the venlafaxine a little and had to go back up again as the hot flushes got worse. My GP did describe venlafaxine as an option for short term use and he is aware that it is not meant as a long term option for menopause symptoms
Sounds as if you have a plan of action then!
From what I've heard from other younger women , 1mg would rarely be enough for someone your age as your own levels would be much higher naturally.
Agree with Polly. That's a low dose for your age. I tried the same when I was 40 and it did nothing for me. One of my early symptoms of menopause was severe cold flushes and they were no better on 1mg estrogen. If you were on the pill previously, then your current HRT is actually less powerful than you were on before.
I eventually found that HRT wasn't enough to control my own fluctuating hormones; I needed the stronger estrogen from the pill, so switched to a new bio identical one called Qlaira. I'll switch to HRT when I am older. Have you tried the website Menopause Matters? It's fantastic!
Hi, thanks for these answers. My GP hadn't actually heard of qlaira so I am wondering whether I take the patient information in for him next time I see him. I hadn't actually compared the level of hormones in HRT vs qlaira, and as it feels as though this 1is helping but not fully so far, so I suspect that I will need a higher dose of oestrogen so I will see if I can get onto it next time rather than a strength up of the HRT that I am currently on. I would also like to not worry about contraception, although these hasn't exactly been much requirement for that recently, I am really hoping that that will change once I get onto the right medication (and so is my husband!) I have been on menopause matters and also The Daisy Network. I also did a web chat with a doctor on the daisy network about HRT which was very helpful. She prefers patches but people that I know who have used contraceptive patches rather than HRT patches have found them to be a awkward and as my children don't know anything about what it going on I wouldn't want them to see the patches anyway. I know that I will have to discuss this with DD at some point, but as she is still at primary school it is not a conversation for anytime soon
The other option to patches is Oestrogen gel which is what I've always used. You can adjust the dose yourself, between 1-4 pumps a day. The starting dose which suits most women is 2 pumps which is 1.5mgs oestrogen. I can't get symptom relief on much less than this so I'm pretty sure you just need to increase oestrogen. Gel (and patches) are safer re blood clots long term and they are also a more efficient way of getting hormones into your system rather than swallowing pills.
Everything I have been looking at seems to suggest that I need to increase oestrogen it is just a matter of how, I obviously need progesterone as well. Another thing that the doctor said on the webchat was that some POI sufferers don't even find that qlaira has enough oestrogen for them. I think tht I am going to double up on the oestrogen tablets in the next pack of HRT that I start as that will give me 2mg (not going to do this with the pills containing the progesterone though) and then I will get a better idea of if this dose would be better for me rather than doing lots of little changes with months in between the dose change
Patches are ever so slightly safer as they are transdermal, but I just didnt take to them. I didnt absorb them. Was on 200mcg at one point and still no improvement! GPs keep quiet about Qlaira as a) it's very new so less known unless GP specialises in gyne and b) incredibly expensive. I liked Qlaira as it's bio identical, but that does mean the estrogen isnt as potent as the estrogen in the pill. Yasmine is another pill often given to younger menopausal ladies (which as more estrogen than Qlaira), but it does have slightly higher risks.
Rufus why do you say that the synthetic oestrogens in Qlaira aren't as potent as bio-identical? I've never heard this before, but am listening . The only HRT that is not bio-identical (body identical) are the ones made with CEE (Premarin etc) the rest are all body identical.
Sorry, I wasnt clear. I meant the pill as in the contraceptive pill, not pill form of HRT. The synthetic estrogen in the pill is more potent than the estrogen in Qlaira which is bio identical. My GP showed me a chart. I cant remember exactly, but the synthetic estrogen in the pill is about three times more potent than the type in Qlaira (and most HRT).
I get cold flushes on HRT too, always have. Sometimes I have to go to bed in my clothes to warm up for a bit.
But I'd sooner that than hot flushes and being mental so I just live with it :-)
Hi everyone... Im desperate. . Plz help....I've been on my femseven sequi patch 1.5mg for a week and I feel worse than ever... Palpitations anxiety all of which prior to starting I didn't have I can assure you. It was just tiredness and lethargic cold hands and feet dropping of temp but no hot flushes... I want to cut the next phase down to half as this is making me depressed and I'm crying tearfully always and no appetite only two weeks prev I was eating normally ... Im wondering because I'm nearly 51 that my estrogen was low and by adding this amount has caused all these symptoms... Plz reply im desperate and if anyone else had exact symptoms while on these patches.
Oestrogen should not cause this. After a week there will be very little in your system. You need to give any HRT 3 months to work. It's much too soon. Stick with it because that dose of oestrogen for 1 week cannot have that kind of effect. It's more likely it's not having any effect yet and your symptoms have got worse naturally over the week.
Thankyou pollyperky...im frightened it won't work should I up my dosage or stick to this one???? I'm going to docs tomorrow... When do you think it will kick in?? So sorry I'm just so confused what is best to do..
Sorry polly perky...I should of said that my periods are erratic and the last period was a week ago but before then was Dec last year..
Be patient :0
HRT is not like taking an aspirin. It won't work instantly. Give it time to build up in your system. Don't try a higher dose yet. The rule is 3 months then re-assess.
Meanwhile do as much as you can to help yourself be healthy - exercise as much as you can, eat well, cut out refined carbs and sugar, and really adopt a healthy lifestyle. These with HRT will help.
Dkiddy Looking back, I'd say every type of HRT I've taken took months (at least three if not more) to have a positive impact. Anything before that was either a temporary side effect or else a symptom of my own body's crazy hormones. I know it's hard, but you have to be patient. As Polly says, it's very different to taking an aspirin.
Thankyou rufus... I know...it could be side effects but could also be my own body and that nothing has started yet to reach a therapeutic level....but Im still scared... It's the palms at night that are doing my head in if they went and I got to sleep again I'd be 100%..8-)
Palpitations are often caused by anxiety. Try to stop worrying because you will make it worse.
Just started femseven sequel patches about 4 days afta period ended,just before phase1 week 2 ended i had a period and on phase2 week 3 .finished period 2 days ago do i need to start phase1 again and also had a nasty lumpy discharge today
I don't understand your post fairy. Can you type it again with more info and you might get more replies if you start a new thread with a new subject line as this is under 'cold flushes on HRT'.
Join the discussion
Please login first.